hour long seizure-what was this?

Nurses General Nursing

Published

-New grad in the ER, a patient comes in by ambulance, in severe pain, with the left side of the body from the neck down convulsing. The pain was relieved with 10mg Valium, but convulsing did not cease. Pt was alert and orientated, able to communicate but distressed. Pain would return and was treated with ativan IV, 2.5mg Q 10 min, but unable to cease muscle spasms. Blood sugar 85 BP 150/90, CT scan negative for tumor, blood vessel obstruction. After 1 hr 10min, twitching stopped. Pt had left sided weakness (understandable) and was too sedated for home. Stayed the night and went home in the morning.

Everyone including physician and EMTs had not seen anything like this. What could it be? Parkininson's?

Specializes in Case Mgmt, Anesthesia, ICU, ER, Dialysis.

I'd look for something abnormal on the spinal cord - a lesion or anything interfering with the descending motor pathways. Did they scan just the head or anything lower?

jRN2be

16 Posts

I know I am not a nurse, yet, but I was just wandering what the BMP or CMP looked like

blue_yuina

20 Posts

what should we do if someone on the street suddenly attack seizure?

patwil73

261 Posts

Specializes in ICU/CCU, Home Health/Hospice, Cath Lab,.

Could it be an overdose of dopamine antagonists (haldol, reglan, amoxapine) leading to EPS (extrapyramidal symptoms). I usually see it in the face and partial body, but it does take a while after getting medication to reverse?

Since the pain was relieved by valium and ativan (not normally used as pain meds) I assume that they calmed the spasms enough to decrease pain?

Just a wild guess here. . .

Pat

grandee3

283 Posts

Specializes in Tele, Acute.

I'm thinking EPS also.

Roy Fokker, BSN, RN

1 Article; 2,011 Posts

Specializes in ER/Trauma.

Steven Grayson talks about an experience he had in his book.

It was about a 7 year old kid that kept sizing for hours on end despite continual adminstrations of Valium etc. Hours later, when the kid was in a super specialty peds hospital, the cause was determined to be some kind of encephalopathy due to eating bad food (apparently chicken with the bones as well!!)

cheers,

NewNurseAlert

57 Posts

Specializes in Family planning, med-surg.

I was thinking some sort of encephalopathy. Would that have shown up on the CAT scan?

Labs were unremarkable, the only med he used was methadone for pain.

what should we do if someone on the street suddenly attack seizure?

Usually for a siezure you protect the patient from injury. Don't try to contain the patient or pu anything in the mouth. If possible position head to the side to prevent aspiration (true?). The wife knew about siezures but was very freaked out when the siezure didn't stop.

nerdtonurse?, BSN, RN

1 Article; 2,043 Posts

Specializes in ICU, Telemetry.

My thought was: TIA, drug interaction/overdose, encephalopathy from tick/mosquito born illness (it's that time of the year). Was the person doing a lot of yard work, maybe had a reaction to weed killer, some kind of yard chemical? I saw a person who did that after the yard service sprayed their lawn with something. The OP's pt got a pretty hefty dose of Valium and was still seizing -- and with the pain, I guess was probably also getting IV pain meds pushed. Lots of things can cause seizures.

You can also fake them.

Specializes in Case Mgmt, Anesthesia, ICU, ER, Dialysis.

If they had organophosphate poisoning, though, they'd have other systemic s/sx, like respiratory depression from the Ach inhibition's effects on the diaphragm, and would improve with Atropine.

southern rn

235 Posts

I have seen my sister do something similar to what you are describing, although hers wasn't as predominantly one sided. She has MS. Symptoms were improved by and relieved with a benzo, can't remember which one now. If this gentleman has never had anything similar happen or has any other symptoms, an MRI would probably be a good idea.

patwil73

261 Posts

Specializes in ICU/CCU, Home Health/Hospice, Cath Lab,.
I was thinking some sort of encephalopathy. Would that have shown up on the CAT scan?

Labs were unremarkable, the only med he used was methadone for pain.

Encephalopathy should show up on a CAT scan. The brains swelling makes pretty obvious changes to the image. Also if he had encephalopathy valium and ativan should not have fixed the problem as they don't decrease swelling.

You mention methadone for pain - that usually indicates chronic pain and/or drug use. If chronic pain could it be MS or spinal problems? You said labs were normal so I'm guessing no drugs other than methadone were found in his system? Had he missed any doses of his methadone - I've had pts with weird reactions who have been taken off methadone while in the hospital (even if given other pain meds methadone has a physical addictive property so it should be weaned slowly).

This is one of those fun/frustrating things about nursing - getting a patient who takes a bit to figure out.

Pat

+ Add a Comment

By using the site, you agree with our Policies. X